Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 339, NWS Springfield, MO

September 26, 1996Greene County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 26, 1996, 1:53 AM CDT for Greene County, Lawrence County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1996, 1:53 AM CDT (06:53 UTC)
Expired
Sep 26, 1996, 2:45 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Greene County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 2:18 AM CDTHail 0.88Ash Grove, MO
Sep 26, 2:25 AM CDTThunderstorm WindPierce City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 9:02 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 25, 9:02 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT WED SEP 25 1996

1ST PD FCST PROBLEMS...HOW HVY PCPN AND IF ANY FFA IS NEEDED.

EXTENSIVE CLD CVR OVR CWA AND MOST OF CNTRL PART OF THE COUNTRY.
SGF 88D HAS SCT -SHRA WITH A FEW EMBEDDED TSRA POSSIBLE...ESPECIALLY
EXTREME SW CORNER OF MO. PROFILER DATA SHOWS STG LVL JET AT 8H OVR
OK AND INTO MO.  CONVECTION OVR WRN KS/OK ASSOCIATED WITH STG TROF AT
MIS LVLS WL MOV E BUT THINK ATMOS STABLE ENOUGH THAT MAINLY SHRA
ACTIVITY.  AFT MIDNIGHT AND INTO THURSDAY IS WHEN SFC LO AND CD FNT
HEADS NE INTO MO WITH STG VV...ALSO WITH GD LOW LVL CONVERGENCE AS
SHOWN WITH Q-VECTORS. THETA E IS VERY IMPRESSIVE FROM THURSDAY MORNING
INTO THURSDAY NIGHT.

ATTM DONT FEEL A FFA IS NEEDED...BUT MIDNIGHT SHIFT MIGHT NEED TO SEE
HOW PCPN DEVELOPS FOR THE OVR NIGHT HOURS....OTHERWISE NO CHANGES
TO 1ST PD FCST.
SS

In the hours before

Special weather statement, Sep 25, 10:26 PM CDT, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 PM CDT WED SEP 25 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HEAVY RAIN POTENTIAL THURSDAY ACROSS THE REGION...

LOW PRESSURE OVER WESTERN OKLAHOMA THIS EVENING WILL MOVE TO NORTHERN
MISSOURI BY THURSDAY AFTERNOON WITH THE ASSOCIATED COLD FRONT IN WESTERN
MISSOURI.

ABUNDANT MOISTURE WILL FLOW INTO THE REGION ON STRONG SOUTHEAST WINDS
AND AS A RESULT...HEAVY RAINS WILL BE POSSIBLE ACROSS THE ENTIRE
REGION BY THURSDAY MORNING AND INTO THURSDAY EVENING. RAINFALL AMOUNTS
IN SOME LOCATION COULD BE OVER THREE INCHES.

FOR OVERNIGHT...LIGHT TO MODERATE SHOWER ACTIVITY CAN BE EXPECTED
ACROSS THE REGION WITH A FEW THUNDERSTORMS AND THE POTENTIAL
OF MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON.

STAY TUNED TO THpIS STATION FOR FURTHER WEATHER UPDATES.  AN UPDATED
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6AM THURSDAY MORNING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFJasper, Lawrence, Newton6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 8:59 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFPolk5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.